John Libbey Eurotext

Gériatrie et Psychologie Neuropsychiatrie du Vieillissement

MENU

Focus on digitalis intoxication in the elderly Report of a case treated with digoxin-specific Fab antibody fragments Volume 10, issue 4, Décembre 2012

Figures

See all figures

Authors
Unité gériatrique aiguë, Groupe hospitalier Pitié-Salpêtrière-Charles Foix, AP-HP, Paris, France, UFR de médecine Pierre et Marie Curie, Université Paris 6, France, Pharmacie, Groupe hospitalier Pitié-Salpêtrière-Charles Foix, AP-HP, Paris, France, Samu 93, Hôpital Avicenne, AP-HP, Bobigny, France

The indications for digoxin are currently limited to rare cases of heart failure and/or atrial fibrillation. Its use should be even more rare in geriatrics its pharmacological characteristics, associated with age-related changes and comorbidities, particularly increase the risk of digoxin poisoning in the elderly. However, at least a third of aged patients suffering from heart failure and/or atrial fibrillation is treated by digitalis. Digoxin intoxication can provoke gastrointestinal troubles, neurological disturbances and, above all, cardiac conduction impairment and dysrythmias, which explain its severity and high mortality rate. Presently, first-line therapy is the administration of digoxin specific antibodies. Poor prognosis factors, frequently found in digoxin intoxications in the elderly, have been established for guiding the prescription of antibodies and their dosage. It is important for geriatricians to be able to recognize poisoning signs and the conditions in which an antidote treatment is necessary. This will permit a more effective management of the case, with the support of a poison control center and possible referral of the patient to an intensive care unit.